Mood altering drugs and the serotonin syndrome (Proceedings) - Veterinary Healthcare
  • SEARCH:

ADVERTISEMENT

Mood altering drugs and the serotonin syndrome (Proceedings)


CVC IN KANSAS CITY PROCEEDINGS



Table 1. Classes and examples of antidepressant drugs
The use of psychotropic drugs to alter behavior of humans and animals has dramatically increased in the last decade. The behaviors that these types of drugs are intended to alter include depression, anxiety, obsessive or compulsive behavior, and undesirable impulses (e.g. smoking in humans). With the increased usage of these drugs, the potential for accidental overdosage in companion animals has increased; this is especially true for dogs, who due to their inquisitive nature and often indiscriminate eating habits, may ingest entire prescriptions of psychotropic drugs in one sitting. Table 1 gives examples of the various classes of psychotropic drugs used in human and veterinary medicine.

Serotonin and serotonin syndrome

Early psychotropic drugs were non-selective and frequently targeted a variety of areas of the central nervous system (CNS) to exert their effect. Over time, it became apparent that certain neurotransmitters in the CNS were more influential in altering undesirable behaviors, and drugs that more selectively targeted those neurotransmitters were developed. Serotonin is one neurotransmitter that appears to be extremely important in managing these types of behaviors and older drugs that targeted a variety of neurotransmitters (e.g. tricyclic antidepressants) have, in human medicine, largely given way to drugs that more selectively alter CNS serotonin levels, including selective serotonin reuptake inhibitors (SSRIs) and non-selective serotonin reuptake inhibitors (NSSRIs).


Table 2. Dosages of concern for selected antidepressants (dogs)
Enhancing serotonin levels in the CNS can result in dramatic and favorable alterations in behaviors of humans and animals. However, excessive levels of serotonin can result in a severe and potentially life-threatening condition termed serotonin syndrome. In humans, serotonin syndrome is most commonly seen when two different serotonergic drugs are administered simultaneously, or when insufficient time has elapsed between discontinuation of one class of serotonergic drug and institution of therapy with a different class of serotonergic drug. Serotonin syndrome is characterized by a variety of effects including altered mental status (agitation or depression, aggression, vocalization, seizures, etc.), altered neuromuscular activity (rigidity, myoclonus, tremors, hyperreflexia, ataxia, etc.), hyperthermia, autonomic derangements, and diarrhea. In dogs, serotonin syndrome has been associated with excessive ingestion of 5-hydroxytryptophan as well as a variety of serotonergic drugs.

Management of serotonin syndrome includes managing any severe CNS effects with diazepam or a phenothiazine; refractory seizures may require general anesthesia. Due to its serotonin-blocking effects, cyproheptadine (1.1. mg/kg PO or rectally q 6 hr prn) may be beneficial in managing the agitation, hyperthermia, and vocalization. Once animals have been stabilized and severe signs managed (or in asymptomatic animals), decontamination should be attempted. If the animal has not already vomited, induction of emesis or gastric lavage might be performed. Administration of activated charcoal is recommended in most cases, and is especially important if extended- or sustained-release products have been ingested. Severe tachycardia may be managed with beta-blockers such as propranolol (0.02 mg/kg slow IV, titrate up as needed). Fluid therapy is important to provide cardiovascular support and protect the kidney from hypotension-related injury. Acid/base status should be monitored and managed as needed. Serotonin syndrome resulting from ingestion of prompt release products generally lasts 12-18 hours; with extended- or sustained-release products, signs might persist up to 48-72 hours.


ADVERTISEMENT

Source: CVC IN KANSAS CITY PROCEEDINGS,
Click here